Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 171, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 21, 2022, 3:16 PM CDT for Washington County, Alabama; Greene County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 3:16 PM CDT (20:16 UTC)
- Expired
- May 21, 2022, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Washington County, AL, Greene County, MS
The radar
The Mobile radar (KMOB), 65 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4383 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WUUS54 KMOB 212016
SVRMOB
ALC129-MSC041-212100-
/O.NEW.KMOB.SV.W.0171.220521T2016Z-220521T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
316 PM CDT Sat May 21 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
West central Washington County in southwestern Alabama...
Eastern Greene County in southeastern Mississippi...
* Until 400 PM CDT.
* At 316 PM CDT, a severe thunderstorm was located over Leakesville,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leakesville and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3108 8846 3110 8863 3141 8862 3140 8835
TIME...MOT...LOC 2016Z 200DEG 11KT 3120 8855
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:15 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 21, 2:15 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
215 PM CDT Sat May 21 2022
.NEAR TERM UPDATE /Now Through Sunday/...Not much change with
regard to overall forecast reasoning today. A southwesterly mid to
upper level flow pattern is expected to continue today. Shortwave
impulses embedded within this flow will translate across our
region through this afternoon, while deep layer moisture also
increases across most of our forecast area through the day. The
latest near term forecast guidance indicates that precipitable
water values will increase to around 1.7-1.9 inches along coastal
portions of our area this afternoon with PWATs gradually improving
over interior areas to around 1.4-1.6 inches. Radar continues to
show isolated to scattered showers developing across central and
southern portions of the CWA within the increasingly moist
environment late this morning. The atmosphere is already quite
unstable across our region late this morning as temperatures have
warmed well into the 80s with dewpoints in the lower to mid 70s
inland and even in the mid to upper 70s along the coastal
interface. MLCAPE values are ranging between 2500-3500 J/KG late
this morning per SPC mesoscale analysis.
The combination of the strong daytime heating, ample instability,
plentiful moisture, and ascent provided by both low level moisture
convergence along the seabreeze and/or other remnant outflow
boundaries, as well as with some diffluence/divergence aloft with
shortwave troughs moving across the region should aid in the
continued development of scattered to numerous showers and
thunderstorms across the forecast area through the course of the
afternoon. The strong instability, along with steep low level lapse
rates, and drier air aloft contributing to DCAPE values in excess of
1000 J/KG will favor localized damaging downburst winds with
convection that develops this afternoon. Small to marginally severe
hail also cannot be ruled out with the stronger updrafts. Also some
potential for locally heavy rainfall amounts with the stronger
storms this afternoon. /21
For tonight through Sunday, a large positively tilted upper trof
over the western and Plains states broadens while spreading across
the Great Lakes region. An upper ridge meanwhile persists over
the far western Atlantic including the Bahamas, and this pattern
keeps a deep layer southwesterly flow over the region within which
a series of increasingly stronger shortwaves move across the
forecast area. A frontal boundary currently stretching from Texas
to the Great Lakes slowly advances eastward, and moves to near
the far northwestern portion of the forecast area by Sunday
afternoon. A moist southerly surface flow continues ahead of the
slowly approaching front as a surface ridge over the southeast
states gradually retreats eastward. Abundant deep layer moisture
will be in place over the area through the period, with
precipitable water values typically ranging from 1.7-1.9 inches.
MLCAPE values for Sunday are expected to range from 1500-2500
J/kg. Shear values through the period will be low, with 0-3 bulk
shear typically less than 15 knots, although on Sunday afternoon
may approach 25 knots. Will have slight chance to chance pops for
overnight convection, then categorical pops follow for Sunday. May
see a few strong storms on Sunday mainly due to precipitation
loading, and some localized flooding concerns are possible. The
Storm Prediction Center has a marginal risk of severe storms over
the entire area on Sunday. Lows tonight range from the upper 60s
well inland to the lower 70s over the remainder of the area. Highs
on Sunday will be moderated somewhat by the anticipated high
coverage of precipitation and will be mostly in the mid 80s with
some locations seeing upper 80s. A high risk of rip currents
continues through Sunday. /29
&&
.SHORT TERM /Sunday night Through Tuesday night/...A broad upper
trof which extends from the western states to across the northern
Plains and into the Great Lakes region gradually evolves into an
amplifying upper trof over the central states. A series of
vigorous shortwaves are expected to continue moving across the
area on Monday though look to weaken on Tuesday. A frontal
boundary oriented from southern Mississippi to across northern
Georgia weakens through Monday. The frontal boundary then lifts
well north of the forecast area as a warm front Monday night into
Tuesday as a surface low begins to develop over the south central
states in response to the amplifying upper trof. The surface low
looks to lift towards Missouri/Illinois Tuesday night. Abundant
deep layer moisture remains in place over the area through the
period with precipitable water values mostly ranging from 1.7 to
1.8 inches. MLCAPE values look to range from 1500-2000 J/kg on
Monday with similar values on Tuesday. Shear values will generally
be low on Monday with 0-3 km shear values of 15-20 knots then
increase a bit on Tuesday to 20-25 knots. Have gone with likely to
categorical pops on Monday, then for Tuesday have gone with
chance to likely pops due to the anticipated weakening of the
series of shortwaves and also with the frontal boundary having
moved off well to the north. This environment will continue to
support the potential for some strong storms, and slow moving
storms may lead to localized flooding concerns. Lows Sunday night
and Monday night range from the mid 60s well inland to the lower
70s at the coast, then lows Tuesday night will be a bit warmer and
range from mid 60s well inland to the lower 70s closer to the
coast. Highs on Monday will be moderated by coverage of
precipitation and range from the upper 70s to lower 80s. Highs on
Tuesday will be in the lower to mid 80s. A high risk of rip
currents is expected to continue through the period. /29
&&
.EXTENDED TERM /Wednesday Through Saturday/...An upper trof over the
central states continues to amplify on Wednesday then advances into
the eastern states through Thursday night. The upper trof then
gradually weakens while slowly progressing eastward through Friday,
then mostly lifts off to the northeast on Saturday, leaving a modest
upper trof lingering over the extreme southeast states. A surface
low located initially near Missouri/Illinois lifts moves off to
the Great Lakes through Wednesday night while a secondary surface
low is expected to develop near the Missouri/Ohio River
confluence. This second surface low lifts well off to the north,
and in the process brings a cold front through the forecast area
Thursday afternoon into Thursday night. Abundant deep layer
moisture persists over the forecast area ahead of the approaching
cold front, then much drier air flows into the region after the
front moves through. For Wednesday have gone with good chance to
likely pops then likely pops follow for the entire area on
Thursday. Will have slight chance pops along and east of I-65 in
the wake of the front on Friday with otherwise dry conditions
expected through Saturday. /29
&&
.MARINE...A moderate to occasionally stronger southerly flow
prevails through much of the period. A Small Craft Advisory
remains in effect until 7 pm this evening for the open Gulf waters
due to southerly winds near 20 knots. Small craft should
otherwise exercise caution for much of the marine area through
early Sunday morning after which the onshore flow subsides, at
least temporarily. Small craft may need to exercise caution again
over much of the area from late Sunday night into early Monday
morning. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.
FL...High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ650-655-
670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 21, 1:31 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
131 PM CDT Sat May 21 2022
ALZ053-055-211900-
Clarke AL-Monroe AL-
131 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern Monroe
and central Clarke Counties through 200 PM CDT...
At 131 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southeast of Jackson, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3131 8765 3131 8783 3148 8791 3150 8791
3150 8792 3155 8795 3159 8762
TIME...MOT...LOC 1831Z 170DEG 16KT 3140 8777
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 1:40 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Sat May 21 2022
ALZ262-211930-
Baldwin Inland AL-
140 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern Baldwin
County through 230 PM CDT...
At 139 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over I65 And AL 225, or 5 miles northwest of Bay
Minette, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stockton and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3095 8790 3095 8787 3097 8789 3099 8787
3099 8789 3101 8790 3102 8790 3103 8791
3102 8792 3103 8793 3108 8793 3109 8788
3108 8787 3109 8787 3110 8776 3087 8779
3086 8788
TIME...MOT...LOC 1839Z 177DEG 7KT 3093 8785
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 21, 1:55 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
155 PM CDT Sat May 21 2022
MSZ075-076-211930-
Perry MS-Greene MS-
155 PM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of northern Perry and
northwestern Greene Counties through 230 PM CDT...
At 155 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms scattered along a line extending from New
Augusta to 8 miles east of Richton. Movement was north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richton and New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3143 8915 3143 8871 3127 8871 3116 8895
3118 8915
TIME...MOT...LOC 1855Z 176DEG 11KT 3122 8903 3132 8880
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 2:40 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Sat May 21 2022
ALZ059-212015-
Escambia AL-
240 PM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of eastern Escambia
County through 315 PM CDT...
At 240 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 14 miles east of
East Brewton to 4 miles northeast of Brewton. Movement was northwest
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of eastern Escambia
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3126 8682 3126 8714 3102 8702 3109 8675
TIME...MOT...LOC 1940Z 146DEG 12KT 3114 8683 3115 8701
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 2:45 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 PM CDT Sat May 21 2022
ALZ052-261-212030-
Washington AL-Mobile Inland AL-
245 PM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of northwestern Mobile
and southwestern Washington Counties through 330 PM CDT...
At 244 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Deer Park to 8
miles west of Citronelle to 4 miles west of Gulfcrest. Movement was
north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Deer Park, Tibbie and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3140 8845 3143 8819 3126 8818 3100 8825
3098 8842
TIME...MOT...LOC 1944Z 193DEG 11KT 3123 8836 3108 8837 3101 8831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 3:07 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
307 PM CDT Sat May 21 2022
ALZ052-MSZ076-212045-
Washington AL-Greene MS-
307 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern
Washington and eastern Greene Counties through 345 PM CDT...
At 307 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Leakesville, moving north at
10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leakesville and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3135 8838 3111 8841 3111 8843 3101 8843
3104 8863 3137 8869
TIME...MOT...LOC 2007Z 189DEG 10KT 3110 8852
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:02 PM CDT | Small Craft Advisory | MOB | 7 hr | |
| May 21, 1:13 PM CDT | Special Weather Statement | MOB | Mobile | 47 min |
| May 21, 1:31 PM CDT | Special Weather Statement | MOB | Clarke | 29 min |
| May 21, 1:40 PM CDT | Special Weather Statement | MOB | Baldwin | 50 min |
| May 21, 2:40 PM CDT | Special Weather Statement | MOB | Escambia | 35 min |
| May 21, 2:45 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| May 21, 3:24 PM CDT | Special Weather Statement | MOB | Butler | 51 min |
| May 21, 3:50 PM CDT | Coastal Flood Advisory | MOB | Baldwin, Mobile | 4 hr |
| May 21, 4:06 PM CDT | Areal Flood Advisory | MOB | Butler, Conecuh | 3 hr |
| May 21, 4:09 PM CDT | Special Weather Statement | MOB | Conecuh | 51 min |
| May 21, 4:29 PM CDT | Special Weather Statement | MOB | Clarke | 46 min |
| May 21, 4:30 PM CDT | Special Weather Statement | MOB | Monroe | 45 min |
| May 21, 1:19 PM CDT | Special Weather Statement | MOB | Wayne | 41 min |
| May 21, 1:55 PM CDT | Special Weather Statement | MOB | Perry | 35 min |
| May 21, 3:05 PM CDT | Areal Flood Advisory | MOB | Perry | 3 hr |
| May 21, 3:07 PM CDT | Special Weather Statement | MOB | Greene | 38 min |
| May 21, 3:43 PM CDT | Special Weather Statement | MOB | Wayne | 47 min |
| May 21, 4:00 PM CDT | Special Weather Statement | MOB | Greene, Perry | 45 min |
| May 21, 5:42 PM CDT | Areal Flood Advisory | MOB | Perry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.